Management of Ascites Caused by Cirrhosis

You answered:

A Slowly increase diuretics further with close laboratory monitoring.

This answer is incorrect. At the current doses of diuretics the patient has developed electrolyte abnormalities—hyponatremia and hypokalemia. In addition, the increase in serum creatinine from 1.0 to 1.4 mg/dL is worrisome; even this small increase can reflect functional renal failure. Last, her diruretic doses have reached the maximum doses generally recommended. Therefore, for multiple reasons, increasing the diuretics is not recommended.

Choose another answer:

B Restrict the patient’s fluid intake to 1 liter a day to correct hyponatremia and continue current diuretic doses for another week to see if ascites improves.
C Stop diuretics, perform large volume paracentesis as needed to control ascites, and refer for evaluation of possible liver transplantation.
D Proceed with a transjugular intrahepatic portosystemic shunt (TIPS) procedure to manage the refractory ascites.

[Back to Question | Go to Correct Answer]